Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 20, NWS Jackson, MS

January 31, 20024 counties in Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jan 31, 2002, 6:38 PM CST for 4 counties in Mississippi. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 31, 2002, 6:38 PM CST (00:38 UTC)
Expired
Jan 31, 2002, 7:15 PM CST
In force
37 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Hinds County, MS, Holmes County, MS, Madison County, MS, Yazoo County, MS

What was reported inside it

TimeReportWhereRemark
Jan 31, 7:00 PM CSTThunderstorm WindGoodman, MSA few trees were blown down in the area.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.6 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2002-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2002-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1281 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 010038
SVRJAN
MSC049-051-089-163-010115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
633 PM CST THU JAN 31 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOLMES COUNTY IN CENTRAL MISSISSIPPI
  YAZOO COUNTY IN CENTRAL MISSISSIPPI
  WESTERN MADISON COUNTY IN CENTRAL MISSISSIPPI
  NORTHERN HINDS COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 715 PM CST

* AT 633 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF SEVERE THUNDERSTORMS...FROM 10 MILES SOUTHWEST OF        
  LEXINGTON IN HOLMES COUNTY...TO BENTONIA IN YAZOO COUNTY...TO      
  EDWARDS IN HINDS COUNTY...MOVING EAST AT 35 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL...
  APPROACH A LEXINGTON TO CANTON TO CLINTON LINE BY 715 PM 

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3308 9026 3229 9058 3228 9023 3307 8989

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 31, 6:20 PM CST, 18 minutes earlier.

Area forecast discussion, Jan 31, 6:20 PM CST, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
620 PM CST THU JAN 31 2002

WARM MID LVLS CONTINUE TO KEEP CONVECTION SQUASHED FOR THE MOST PART
AS INSTABILITY WANES SOME WITH THE ONSET OF SUNDOWN. MAIN COOL POOL
AT MID LVLS LOOKS TO BE LIFTING WELL N OF THE AREA AS PREVIOUSLY
SEEN IN MODELS LAST SEVERAL DAYS...THUS THE THOUGHT OF ONLY ISOLATED
SEVERE LOOKS GOOD FOR THE ERN 2/3 OF THE CWFA. WEAK SQUALL LINE IS
GENERALLY ALONG A GREENWOOD...TO VICKSBURG...TO NATCHEZ LINE ALONG A
SLOW MOVING POLAR COLD FRONT...MOVING SLOWLY EAST AT ABOUT 10 MPH.
INDIVIDUAL STORMS ALONG THE LINE ARE MOVING NE AT 40 MPH OR SO. SRN
END OF THE LINE IS LAGGING FROM THE REST DUE TO AFOREMENTIONED UPPER
SUPPORT LIFTING WELL TO THE NORTH. THIS IS WHERE SOME LOCALIZED
FLASH FLOODING MAY OCCUR DUE TO TRAINING ALONG THE SLOWER END OF THE
SQUALL LINE.

ISOLATED SEVERE STORMS WITH DAMAGING WIND STILL POSSIBLE THROUGH MID
EVENING FROM THE MS RIVER...TO THE I-55 CORRIDOR JUST BECAUSE SOME
DECENT DOWNDRAFT CAPE VALUES ARE AROUND. LATER ON AS THE CONVECTION
HEADS E OF I-55...NOTHING MUCH IN THE WAY OF SEVERE IS EXPECTED AS
INSTABILITIES REALLY WEAKEN AS DOES THE SHEAR. WILL GO AHEAD AND
UPDATE ZONES FOR CURRENT TRENDS OF COLD FRONT/SQUALL LINE. ADDING
LOCALLY HEAVY RAINFALL WORDING TO SRN ZONES OVERNIGHT.

JAN   47/51/28/56 9000
MEI   50/53/27/56 9100

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

05/

In the hours before

Special weather statement, Jan 31, 4:11 PM CST, 2 hours 27 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
411 PM CST THU JAN 31 2002

...THUNDERSTORMS...
A LINE OF STRONG THUNDERSTORMS OVER NORTH CENTRAL LOUISIANA LATE
THIS AFTERNOON WILL SWEEP EASTWARD INTO NORTHEAST LOUISIANA AND
MISSISSIPPI THIS EVENING. A FEW SEVERE THUNDERSTORMS WITH
PRIMARILY DAMAGING STRAIGHT LINE WINDS CAN BE EXPECTED ANYWHERE
ALONG THE SQUALL LINE UNTIL AFTER MIDNIGHT. THE GREATEST RISK OF
SCATTERED SEVERE STORMS SHOULD REMAIN OVER AREAS WEST OF THE
MISSISSIPPI RIVER. THERE IS A RISK OF ISOLATED SEVERE STORMS
GENERALLY ALONG AND WEST OF A EUPORA TO FOREST TO A MONTICELLO
LINE.

THE WARM MOIST AIRMASS OVER THE REGION HAS BECOME MOST UNSTABLE
THIS AFTERNOON AND  WILL CONTINUE INTO THIS EVENING OVER
NORTHEAST LOUISIANA...EXTREME SOUTHEAST ARKANSAS AND THE WESTERN
PORTIONS OF MISSISSIPPI. THE LINE OF THUNDERSTORMS SHOULD LIE
CLOSE TO THE MISSISSIPPI RIVER BETWEEN 5 AND 6 PM.  AS THE SQUALL
LINE RUNS INTO THIS AIRMASS...THUNDERSTORMS SHOULD REACH THEIR
PEAK INTENSITY WITH WIND GUSTS UP TO 70 MPH POSSIBLE.  ANY
ISOLATED THUNDERSTORMS THAT CAN FORM AHEAD OF THE MAIN LINE COULD
ALSO ROTATE ENOUGH TO PRODUCE A TORNADO.

THE OVERALL STORM INTENSITIES SHOULD BEGIN TO WEAKEN BY AFTER
MIDNIGHT AS THE SQUALL LINE MARCHES THROUGH EASTERN MISSISSIPPI
BEFORE SUNRISE FRIDAY.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NEEDED LATER THIS EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 6:06 PM CSTSevere Thunderstorm WarningJANClaiborne24 min
Jan 31, 7:14 PM CSTSevere Thunderstorm WarningJANClaiborne, Copiah, Hinds46 min
Jan 31, 7:17 PM CSTSevere Thunderstorm WarningJANMadison43 min
Jan 31, 7:52 PM CSTSevere Thunderstorm WarningJANRankin38 min
Jan 31, 8:01 PM CSTSevere Thunderstorm WarningJANHinds14 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.